Alert archive / South Dakota / Wind Advisories in 2021

Wind Advisory 1, NWS Rapid City, SD

January 3, 2021Harding County, Perkins County, South Dakota

NWS Rapid City, SD issued this wind advisory at Jan 3, 2021, 1:32 PM MST for Harding County, Perkins County, South Dakota. It took effect at Jan 3, 2021, 5:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2021, 1:32 PM MST (20:32 UTC)
In effect from
Jan 3, 2021, 5:00 PM MST
Expired
Jan 3, 2021, 11:03 PM MST
In force
6 hr
Issued by
NWS Rapid City, SD

Counties Harding County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2331 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS73 KUNR 032032
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
132 PM MST Sun Jan 3 2021

SDZ001-002-040700-
/O.NEW.KUNR.WI.Y.0001.210104T0000Z-210104T0700Z/
Harding-Perkins-
Including the cities of Buffalo, Lemmon, and Bison
132 PM MST Sun Jan 3 2021

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT
MST TONIGHT...

* WHAT...West to northwest winds 20 to 30 mph with gusts over 45 
  mph expected.

* WHERE...Harding County and Perkins County.

* WHEN...From 5 PM this afternoon to midnight MST tonight.

* IMPACTS...Sudden wind gusts can cause drivers to lose control,
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust, reduced visibility, and flying debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/unr
1 follow-up statement
919 
WWUS73 KUNR 040603
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
1103 PM MST Sun Jan 3 2021

SDZ001-002-040715-
/O.CAN.KUNR.WI.Y.0001.000000T0000Z-210104T0700Z/
Harding-Perkins-
Including the cities of Buffalo, Lemmon, and Bison
1103 PM MST Sun Jan 3 2021

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory criteria and will continue to
decrease overnight.

$$

For more information from the National Weather Service visit
http://weather.gov/unr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jan 3, 10:31 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 3, 10:31 AM MST, 3 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1031 AM MST Sun Jan 3 2021

.DISCUSSION...(Today Through Saturday)
Issued at 210 AM MST Sun Jan 3 2021

09z surface analysis had trough east of the CWA with lee trough
developing from central MT into central WY. Water vapour had
ridge pushing from the Rockies into the northern Plains in wake
of disturbance sinking into the central/southern Plains. A few
high clouds/leftover stratocu drying up as they move east. Next
upstream disturbance moving into the Pacific northwest.

Today/tonight, Pacific northwest upper trough races across the
US/Canadian border. It will be moisture-starved with best forcing
north of CWA this evening. It will push a fast moving front
through the CWA this evening with 30-50kt 850mb winds and
2-4mb/3hr pressure rises. Timing of the front not ideal for high
winds mixing to surface given weak cold air advection. Although
high winds are possible, vast majority of deterministic/probabilistic
guidance does not support gusts in excess of 50kts. HRRR shows
gusts getting close for a short period of time. Will keep winds in
the 20-30g40 mph range behind front this evening. Temperatures
will be lovely again today.

Monday, upper ridge builds back into the northern plains ahead of
yet another upper trough moving from the west coast into the
Rockies. Temperatures will be near guidance.

Monday night into Tuesday, upper trough moves through pushing a
cold front through the CWA. Latest guidance indicates energy will
be consolidated on the southern end of the trough along with
enough moisture/frontogenetic forcing to create a band of snow
(mixed with rain Tuesday afternoon for the lower elevations). A
few inches of snow possible over the northern Black Hills given
elevation/upslope component. Light accumulations possible over
northeast WY and then the SD plains east of the Black Hills, but
confidence less than for the Black Hills. 3-5mb pressure
difference across the Black Hills late Monday night along with
30-40kt boundary layer west/southwest winds. Result will be
downslope wind gusts and mild overnight lows for the northeast
through east foothills. Magnitude of wind will have to be watched.
Have upped winds for Tuesday in coordination with BYZ/BIS behind
cold front given isallobaric forcing and weightier cold air
advection. Temperatures will be near guidance.

Rest of next week, rinse and repeat. West/northwest progressive flow
aloft continues, although low level thermal ridge will be less
pronounced with a very slow cooling trend. Can't rule out spotty
precipitation, but moisture will be limited.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1017 AM MST Sun Jan 3 2021

Areas of IFR conditions are possible in -SHRASN over the Black
Hills this evening. Areas of MVFR CIGS are possible this evening
toward central SD with very light -RA or -FZRA possible. VFR
conditions will prevail over the rest of the area today and
tonight. Gusty southwesterly winds are expected this afternoon,
especially over southern Campbell county in northeastern Wyoming.
A cold front crossing the region this evening will be followed by
gusty northwest winds and LLWS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...10
Hazardous weather outlook, Jan 3, 4:48 AM MST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
448 AM MST Sun Jan 3 2021

SDZ001-002-012>014-025>027-029>032-041>044-046-047-049-072>074-
WYZ054-056-058-071-041400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Western Crook-Weston-
Northeastern Crook-
448 AM MST Sun Jan 3 2021 /548 AM CST Sun Jan 3 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A system moving through the region on Tuesday is expected to
bring light rain and snow to the area. Snow accumulations of an
inch or less will be possible Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-WYZ057-041400-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
448 AM MST Sun Jan 3 2021

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A system moving through the region on Tuesday is expected to
bring light snow to the area. Across the northern Black Hills,
accumulations of 1 to 3 inches will be possible Tuesday and
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-041400-
Southern Campbell-
448 AM MST Sun Jan 3 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Wind Advisories in South Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.